Macrolide Cardiotoxicity: More Frequent in Women?

Abstract & Commentary

Synopsis: Life-threatening arrhythmias associated with erythromycin therapy may be more common in women than in men.

Source: Drici MD, et al. Cardiac actions of erythromycin. Influence of female sex. JAMA 1998;280:1774-1776.

The FDA has a medwatch spontaneous reporting System (SRS) that monitors adverse effects of many medications. Drici and colleagues reviewed all the reports of cardiac adverse effects of erythromycin.

From 1970 through 1996, there were reported 346 such incidents involving arrhythmias thought secondary to erythromycin. There were almost twice as many women as men affected. There were life-threatening arrhythmias or death in 33 women but only 16 men.

Next, Drici et al studied the response of isolated hearts from female and male rabbits. At a dose of 10 mmol, female hearts had greater changes in the QT interval. This sex difference was even more pronounced at slower pacing rates.

Comment by Joseph F. John, MD

Torsades de pointes is an arrhythmia reported in patients receiving erythromicin. Torsades, associated with a prolonged QTc interval, can be a side effect of other antimicrobials—particularly certain fluoroquinolones and potassium channel blockers.

In the present study, Drici et al come close to establishing a minimal incidence by considering the total number of prescriptions for erythromycin between 1991 and 1996 to be 78 million, 56% for women and 41% for men. With only 346 cases, it is clear that the attack rate is certainly low. Furthermore, it is possible that fixed dosing without regard to body weight, as well as reporting bias, may have contributed to these findings. Drici et al also found that one-third of the arrhythmias occurred with the intravenous formulation of erythromycin lactobionate and the gender in this group of patients was more balanced between males and females. Subspecialists need to remain aware of this complication of erythromycin, particularly when faced with patients with intractable arrhythmias who have no other explanation for cardiac toxicity.

The implications of this study reach beyond the cardiotoxicity of erythromycin. The choice of standard formulations for erythromycin have been partially or wholly replaced in many communities by a preference for newer macrolide formulations. In the Physicians’ Desk Reference (PDR), adverse reactions listed for azithromycin under the heading cardiovascular state "arrhythmias, including ventricular tachycardia." For clarithromycin, the PDR states, "Rarely, erythromycin and clarithromycin have been associated with ventricular arrhythmias, including ventricular tachycardia and torsades de pointes, in individuals with prolonged QTc intervals. Thus, now that the demographics for erythromycin cardiotoxicity are known, it would be interesting to have the SRS cumulative data for both clarithromycin and azithromycin to determine if the toxicity rates and gender predisposition pertain to the newer macrolides."